Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

51 year old, went on HCG diet. Started losing hair. Got the thyroid test result. Does HCG injection cause problems?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11712 Questions
I'm a 51 year old female who went on the HCG injection diet July 2011. My hair fell out in clumps. The naturopathic dr. who put me on the diet had tested my thyroid function prior to the diet,results were 7.18, unfortunately received after I'd been on HCG for 2 weeks and started losing my hair. I consulted my primary physician who found subclinical TSH 4.30. I was prescribed armour thyroid 30 mg tab. once a day. One month later, hair began to grow back, the weight I'd gained the year prior I lost and regained energy (I'm 5'4.5" and always 116 went up to 134 although same diet). Rechecked at 3 months showed normal TSH of 1.9. Then experienced hair loss again requested thyroid panel. During my annual physical in March, physician saw low T4 and added 25 mcg synthroid. No improvement I consulted with endocrinologist and learned my TSH even on the meds. was 7.60 at test done 01/10/12 and free thyroxine 0.5. I have a high DHEA of 6.750 . Other significant blood report is that although my period stopped at age 47 12/25/07, (I'm now 51) my FSH was 8 still in follicular phase on 05/01/09. I don't have an enlarged thyroid, no lactation, belly is not tender but I think bloated. My grandmother had an ovarian cyst at age 60 and a goiter in her 60's. Endocrinologist has ordered tests to all the endocrine glands for cushings, cortisol (adrenal) levels, pituitary plus ovarian function. My question is could taking the HCG injections have exacerbated some underlying problem such as an ovarian cyst or tumour on the adrenals or pituitary?
I like to be prepared and somewhat educated when it comes to my healthcare.
Posted Mon, 21 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
The HCG injections that you are taking are not likely to have any effect on your adrenal gland or pituitary function. It is just a coinciedence that the hormonal disturbance was detected while you were on hcg injections.
The hair fall that you are having is likely to be due to dietary deficiency secondary to the dietary restrictions you are following to lose weight. This must have been aggravated by a decreased thyroid hormone levels in the body. Yu can add iron and multivitamin supplements to your diet to prevent further hair loss.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor